Advert

Woman Left Smelling Like 'Old Pennies' After Skin Became Hooked On Steroid Cream

Published 
| Last updated 

Woman Left Smelling Like 'Old Pennies' After Skin Became Hooked On Steroid Cream

A woman says she was left with a painful, oozing rash that smelt of 'old pennies' after her skin became hooked on eczema cream.

Lyndsie Wright, 26, from Alabama, US, was diagnosed with mild eczema at the age of five and was given steroid cream to help treat the skin condition, but was warned it could cause thinning of the skin.

Credit: Jam Press
Credit: Jam Press

The mum-of-four says she would use the cream whenever she had a flare up, and her condition was never unmanageable.

Advert

But after two of her pregnancies caused more flare ups than usual she started applying the cream more frequently and that it became less effective.

Lyndsie went online to look up why the cream wasn't working as well as it used to, she discovered reports of topical steroid withdrawal (TSW), which can cause severe symptoms in long-term steroid cream users who stop using it.

Lyndsie decided to quit using the cream in 2019 to test her theory.

She said: "All hell broke loose. The first month after stopping, my face and eyes started swelling so badly.

Advert
Credit: Jam Press
Credit: Jam Press

"My rashes started to spread even more, and towards the end of the month my skin was burning and itching so badly that I couldn't even shower or soak in the tub - my skin couldn't tolerate water at all.

"It felt like acid was being thrown on my skin when I was taking a bath - the itch was intolerable.

"By month two, about 80 percent of my body was covered in this burning, and non-stop itching rash that continued to worsen.

Advert

"Between December 2019 and January 2020, my body started to ooze liquid that smelt like old pennies.

"I absolutely hated my appearance - I felt like I had lost myself.

"During the oozing stage, my oldest daughter would pray at night that I wouldn't have bad skin anymore so I could hug her without it hurting.

"I couldn't take care of my kids, let alone myself, and so I felt I had lost a part of me."

Advert

The oozing even caused the skin around her ears to crust over.

It had stopped by February 2020 but she was still fully covered in the 'red, itchy and burning' rash.

Between March and September of last year her skin slowly began to heal and by January 2021 the majority of her body had healed.

Her skin is currently totally healed, and the only flare ups she has now are 'tiny' and 'normally hormonal'.

Advert
Credit: Jam Press
Credit: Jam Press

Lyndsie added: "I am now able to live a normal, comfortable life.

"Going through topical steroid withdrawal, I felt I was robbed from so many things - but I refuse to look at this experience negatively.

"It's been a blessing in disguise. I was never a huge positive thinker [before], but I've been able to stay positive the majority of this time."

Featured Image Credit: Jam Press

Topics: US News

Claire Reid
More like this
Advert
Advert
Advert

Chosen for YouChosen for You

News

Pub Named After Mythical Black Dog Renamed To Be 'Anti-Racist'

10 hours ago

Most Read StoriesMost Read

News

Ikea Shoppers And Staff Snowed In At Denmark Store

4 hours ago